Ohio, 2016Flood in Ohio, December 18, 2016
December 18, 2016 · NWS PBZ · 1 event in 1 county or zone
A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of streams and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of streams and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 18, 6:50 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 18, 6:50 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
650 AM EST Sun Dec 18 2016
.SYNOPSIS...
Temperatures will decrease over the course of the day with a
chance of precipitation mainly in the morning. Dry conditions are
then expected until Thursday when the next are of low pressure
impacts the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the concerns of icy road conditions this morning due to the
items outlined below, have decided to issue a Winter Weather
Advisory through noon today.
Latest analysis shows the cold front now to the ridges with
temperatures plummeting behind the cold front. Icy roads are a
concern today with the possibility of a flash freeze with the
rapid temperature decrease. An hour of mixed precipitation will be
possible as the shallow arctic air undercuts the warm air aloft
before changing over to a relatively brief period of snow with
minimal accumulation expected.
A good deal of precipitation fell overnight with anywhere from
one half to nearly two inches observed across the region. Although
the bulk of the heaviest precipitation is now east of the forecast
area, expect current flooding problems to be ongoing into the
morning.
High temperatures will be in the morning, with temperatures
falling some 20 degrees during the day in many locations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Drier air will quickly move into the area on strong cold advection
with the moisture depth quickly peeling off as this occurs.
Upslope snows will likely taper off in the evening as even the
saturated unstable layer near the ridgetops becomes far less
saturated. Skies will slowly likely also start to erode such that
sun and clearing will be common by Monday with nearly clear skies
expected by Monday night into Tuesday.
A lessening of skies will mean wider diurnals than we have
experienced recently. With colder Canadian air in charge, most
areas will largely remain sub-freezing with Monday night likely be
to the coldest of the who period. Fries
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The primary chance for precipitation during the extended forecast
appears to come on Thursday with a cold front. Have maintained
likely pops in eastern counties, as 00Z GFS/ECMWF both show
precipitation becoming better organized as the front slides east
of the region. With the front moving in from the west Wednesday
night, precipitation could initially start as snow, change over to
rain, and finish as snow showers behind the front. Although
precipitation could linger into Friday morning, the rest of the
extended forecast looks dry. Except for some slightly colder
temperatures on Friday, seasonable temperatures are expected.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 12Z TAF issuance, cold front was just about to approach LBE
and MGW where temperatures remained in the 50s. Those remaining
sites should eventually drop to IFR ceilings with the arrival of
the front. Have added freezing rain at all terminals excluding MGW
for the morning hours considering freezing rain has been observed
upstream at CMH, CAK, and YNG, in addition to viewing the
temperature profile from the 12Z balloon launched at the office.
Once warm layer aloft cools off, precipitation should change over
to snow. Snow should end by late morning/early afternoon as the
front exits, though MVFR ceilings are expected most of the day in
cold gusty NW flow. Ceilings should eventually rise to VFR
overnight.
.OUTLOOK...
Restrictions are possible with a Thursday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until noon EST today FOR MDZ001.
OH...Winter Weather Advisory until noon EST today FOR OHZ039>041-
048>050-057>059-068-069.
PA...Winter Weather Advisory until noon EST today FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WV...Winter Weather Advisory until noon EST today FOR WVZ001>004-
012-021-509>514.
&&Hazardous weather outlook, Dec 18, 6:28 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 AM EST SUN DEC 18 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-191130-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
628 AM EST SUN DEC 18 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RIVER LEVELS WILL BE ON THE RISE MONDAY FOLLOWING THE MELTING OF
SNOWPACK ALONG WITH ADDITIONAL RAINFALL ALONG THE COLD FRONT
TONIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 18, 8:27 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 AM EST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM FLOOD 1 SSE KENWOOD 40.64N 78.94W
12/18/2016 INDIANA PA EMERGENCY MNGR
ROAD FLOODING AT INTERSECTION OF ROUTE 403 AND 553.
0708 AM FLOOD 1 SW ROGERSVILLE 39.87N 80.28W
12/18/2016 GREENE PA EMERGENCY MNGR
ROAD FLOODING AT WEST ROY FURMAN AND WEST RUN ROAD.
0713 AM FLOOD 1 WNW BRISTORIA 39.88N 80.43W
12/18/2016 GREENE PA FOREST SERVICE
STREET FLOODING AT INTERSECTION OF BRISTORIA ROAD AND
POLAND RUN ROAD.
0719 AM FLOOD FARMINGTON 39.81N 79.57W
12/18/2016 FAYETTE PA TRAINED SPOTTER
DEAD MANS RUN IS OUT OF ITS BANKS... WITH WATER ON THE
ROADWAYS.
0727 AM FLOOD REDDS MILL 40.15N 79.98W
12/18/2016 WASHINGTON PA EMERGENCY MNGR
PIGEON CREEK IS OUT OF ITS BANKS AND FLOODING THE
INTERSECTION OF BENTLEYVILLE ROAD AND REDDS MILL ROAD.
0730 AM FLOOD 1 W FROMAN 40.24N 80.00W
12/18/2016 WASHINGTON PA EMERGENCY MNGR
STREET FLOODING AT THE INTERSECTION OF AIRPORT ROAD AND
ROUTE 88.
0734 AM FLOOD LIGONIER 40.24N 79.24W
12/18/2016 WESTMORELAND PA PUBLIC
RISING STREAM IS FLOODING LOCAL HOME.
0743 AM FLOOD AMITY 40.05N 80.20W
12/18/2016 WASHINGTON PA PUBLIC
PLUM SOCK ROAD IS IMPASSABLE DUE TO FLOODING FROM
TENMILE CREEK.
0749 AM FLOOD 1 NNW WEST FAIRFIELD 40.37N 79.14W
12/18/2016 WESTMORELAND PA EMERGENCY MNGR
FLOODING AT MIDGET CAMP ROAD DUE TO HENDRICKS CREEK OUT
OF ITS BANKS... WITH A VEHICLE IN FLOOD WATER.
0803 AM FLOOD 1 W WAYNESBURG 39.90N 80.20W
12/18/2016 GREENE PA PUBLIC
ROUTE 21 IS CLOSED AT BROWNS CREEK BRIDGE. BROWNS CREEK
IS OVER ITS BANKS.
0807 AM FLOOD LATROBE 40.31N 79.38W
12/18/2016 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS REPORTS OF URBAN FLOODING IN WESTMORELAND
COUNTY.
&&
EVENT NUMBER PBZ1602322
EVENT NUMBER PBZ1602323
EVENT NUMBER PBZ1602324
EVENT NUMBER PBZ1602325
EVENT NUMBER PBZ1602326
EVENT NUMBER PBZ1602327
EVENT NUMBER PBZ1602328
EVENT NUMBER PBZ1602329
EVENT NUMBER PBZ1602330
EVENT NUMBER PBZ1602331
EVENT NUMBER PBZ1602332
JDLocal storm report, Dec 18, 8:29 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 AM EST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FREEZING RAIN 2 SE NEW PHILADELPHIA 40.47N 81.42W
12/18/2016 M0.01 INCH TUSCARAWAS OH ASOS
&&
EVENT NUMBER PBZ1602333
TAXLocal storm report, Dec 18, 8:33 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM FREEZING RAIN 10 E BROOKVILLE 41.18N 78.90W
12/18/2016 M0.00 INCH JEFFERSON PA ASOS
TRACE OF ICE MEASURED BY ASOS
&&
EVENT NUMBER PBZ1602334
TAXLocal storm report, Dec 18, 8:52 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM FLOOD BOYCE 40.32N 80.12W
12/18/2016 ALLEGHENY PA 911 CALL CENTER
CHARTIERS CREEK IS FLOODING BOYCE ROAD AND MAYVIEW ROAD
&&
EVENT NUMBER PBZ1602335
JDLocal storm report, Dec 18, 9:08 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 AM EST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN STRASBURG 40.60N 81.53W
12/18/2016 M0.12 INCH TUSCARAWAS OH TRAINED SPOTTER
0904 AM HEAVY RAIN MONESSEN 40.15N 79.88W
12/18/2016 M2.50 INCH WESTMORELAND PA TRAINED SPOTTER
24 HOUR RAINFALL TOTAL
0906 AM HEAVY RAIN NEW FLORENCE 40.38N 79.08W
12/18/2016 M2.75 INCH WESTMORELAND PA COCORAHS
24 HOUR RAINFALL TOTAL
&&
EVENT NUMBER PBZ1602336
EVENT NUMBER PBZ1602337
EVENT NUMBER PBZ1602338
JDLocal storm report, Dec 18, 9:14 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 AM EST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM FREEZING RAIN 1 E BALDWIN 40.36N 79.94W
12/18/2016 M0.00 INCH ALLEGHENY PA ASOS
TRACE OF ICE MEASURED BY THE ASOS
&&
EVENT NUMBER PBZ1602339
TAXFlood, Monroe
- When
- December 18, 9:29 AM EST to 12:30 PM EST
- Where
- Monroe County, 0.69 mi S of Woodsfield to 6.9 mi W of Hartshorn
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.760, -81.120
Emergency management reported flooding of roadways.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 18, 20162 deaths · 1 event
- Cold in Wisconsin, December 18 to 19, 20161 death · 20 events
- Extreme Cold in Kansas, December 18, 20161 death · 1 injured · 1 event
- Lake-Effect Snow and Winter Weather in Indiana, December 18, 20161 death · 3 events
- Cold in Illinois, December 18 to 19, 20161 death · 1 event
- Cold in Iowa, December 18, 20161 death · 1 event
- Lightning Strike in Kentucky, December 18, 2016$2.5 million · 1 event
- High Wind in Wyoming, December 18 to 20, 20161 injured · 73 kt wind · 68 events
- Flooding in Pennsylvania, December 18, 2016$84,000 · 6 events
- Flooding in West Virginia, December 18, 2016$35,000 · 3 events
- High Wind in Wyoming, December 18 to 21, 2016$20,000 · 94 kt wind · 3 events
- Strong Wind in Massachusetts, December 18, 2016$8,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667391.